Breaking News Bar
updated: 8/8/2014 5:25 AM

Dad of teen who overdosed trains parents to use antidote

hello
Success - Article sent! close
  • Video: Naloxone training- Naperville

  • Caroline Kacena, whose son died from a heroin overdose, and Tim Ryan, who himself is a recovering heroin addict who just lost his son Nick to a heroin overdose last week, demonstrate how to use Naloxone during Thursday's training session at Wheatland Salem Church in Naperville.

       Caroline Kacena, whose son died from a heroin overdose, and Tim Ryan, who himself is a recovering heroin addict who just lost his son Nick to a heroin overdose last week, demonstrate how to use Naloxone during Thursday's training session at Wheatland Salem Church in Naperville.
    Mark Black | Staff Photographer

  • Nick Ryan, 20, who grew up in Naperville, died Aug. 1 of a heroin overdose, his father said.

      Nick Ryan, 20, who grew up in Naperville, died Aug. 1 of a heroin overdose, his father said.
    Courtesy of Tim Ryan

  • Margaret Hall of Naperville practices drawing some Naloxone from a vial Thursday during a training session about how to use the heroin overdose reversal drug at Wheatland Salem Church in Naperville. Hall said she attended the class because she recently found out her son is a heroin addict.

       Margaret Hall of Naperville practices drawing some Naloxone from a vial Thursday during a training session about how to use the heroin overdose reversal drug at Wheatland Salem Church in Naperville. Hall said she attended the class because she recently found out her son is a heroin addict.
    Mark Black | Staff Photographer

  • Tim Ryan of Naperville speaks Thursday night about the loss of his son, Nick, to an apparent heroin overdose and the importance of having the overdose reversal drug Naloxone available. Ryan, who himself is a recovering heroin addict, hosted the training session less than a week after his son's death Aug. 1.

       Tim Ryan of Naperville speaks Thursday night about the loss of his son, Nick, to an apparent heroin overdose and the importance of having the overdose reversal drug Naloxone available. Ryan, who himself is a recovering heroin addict, hosted the training session less than a week after his son's death Aug. 1.
    Mark Black | Staff Photographer

  • Margaret Hall of Naperville draws a dose of the heroin overdose reversal drug Naloxone from a vial Thursday during a training session about how to use the drug at Wheatland Salem Church in Naperville.

       Margaret Hall of Naperville draws a dose of the heroin overdose reversal drug Naloxone from a vial Thursday during a training session about how to use the drug at Wheatland Salem Church in Naperville.
    Mark Black | Staff Photographer

  • Caroline Kacena of Naperville, whose son died from a heroin overdose, teaches a class Thursday about heroin addiction and how to use Naloxone to stop an overdose.

       Caroline Kacena of Naperville, whose son died from a heroin overdose, teaches a class Thursday about heroin addiction and how to use Naloxone to stop an overdose.
    Mark Black | Staff Photographer

  • Parents who attended a training session Thursday evening in Naperville received a 10-dose vial of Naloxone, the heroin overdose reversal drug, and a syringe to be used to inject the medication into the muscle of someone who is overdosing.

       Parents who attended a training session Thursday evening in Naperville received a 10-dose vial of Naloxone, the heroin overdose reversal drug, and a syringe to be used to inject the medication into the muscle of someone who is overdosing.
    Mark Black | Staff Photographer

 
 

"Coulda, woulda, shoulda" sums up how Tim Ryan of Naperville feels about the lifesaving role the heroin overdose reversal drug Naloxone might have played in the life of his son, Nick, if things went differently.

Nick Ryan, 20, died Aug. 1 of an apparent heroin overdose in Hinsdale, but his father, a former heroin addict himself, hosted a Naloxone training session Thursday because he said it doesn't have to be that way, doesn't have to end that way.

"A week ago today was the last time my son was alive. Coulda, woulda, shoulda," Ryan said Thursday during the training session led by Naperville resident Caroline Kacena, whose son died of a heroin overdose two years ago. "Thank God I've got a good grounding in life and I believe in a higher power and I know he's in a better place."

Kacena and Ryan trained about 20 Naperville-area parents and young people how to inject the potentially lifesaving drug into the arm, thigh or buttocks of a person who is overdosing on heroin.

Naloxone, also known as Narcan, works by blocking the receptors in the brain that are stimulated by opiates such as heroin. It begins almost immediately to reverse an overdose that can stop a person from breathing.

"When it works, they wake up," said Peter Rundo, 22, of Naperville, who used Naloxone to save a friend's life about a year ago when both were using heroin and the friend overdosed.

Parents such as Karen Gonzalez of Bolingbrook filled out a form to be kept on file at the Chicago Recovery Alliance, giving them permission to carry Naloxone under a third-party prescription.

"My son is a heroin addict, but he's in recovery," Gonzalez said about her 26-year-old son, Brian, clean for eight months. "I just wanted to save his life if we ever needed to."

Supported by friends such as his prison cellmate, James Perkins of Chicago, Ryan, 45, talked about the importance of distributing Naloxone to parents, relatives and friends of active and recovering heroin users as well as the users themselves. At the end of 27 years struggling with addictions to heroin and other substances, Ryan said he overdosed while driving and caused a crash. He said paramedics used Naloxone to revive him, and then he resolved to overcome his addiction.

"I said at that point I'm going to do everything I can to turn my life around and help other people who are struggling with this addiction, this disease," Ryan said.

Kacena told parents the overdose reversal medication is important to save an addict's life and give him or her the chance to begin recovery, or to save a recovering addict from dying during the first time using after detoxing.

"I have it just in case because most of the time, the kids that overdose are the ones that are clean," said Deb Lewin of Naperville, whose son has been recovering from a heroin addiction for 16 months.

Parents of non-drug users, including Elisa Henley of Naperville, attended Thursday's training as well as a precaution. "I feel passionate that too many children use illegal substances and I wanted to have a way to guard against that," said Henley, parent of a 16-year-old and a 26-year-old. "I feel like it could happen at any time and it could happen in my neighborhood."

Share this page
Comments ()
Guidelines: Keep it civil and on topic; no profanity, vulgarity, slurs or personal attacks. People who harass others or joke about tragedies will be blocked. If a comment violates these standards or our terms of service, click the X in the upper right corner of the comment box. To find our more, read our FAQ.